Virginia, 2009

Hail in Virginia, April 5, 2009

April 5, 2009 · NWS MRX · 2 events in 1 county or zone

A front across the region triggered isolated severe thunderstorms across southwest Virginia during the late evening hours. Storm reports were comprised of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A front across the region triggered isolated severe thunderstorms across southwest Virginia during the late evening hours. Storm reports were comprised of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 5, 7:55 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 5, 7:55 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EDT SUN APR 5 2009

.DISCUSSION...WILL UPDATE ZONES TO INCLUDE SEVERE THUNDERSTORM
WATCH NUMBER 120. NO OTHER CHANGES PLANNED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  48  49  31  46  29 /  80  40  40  30  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  46  47  30  43  28 /  90  60  60  40  20
OAK RIDGE, TN  44  45  30  43  28 /  90  60  60  40  20
TRI CITIES AIRPORT, TN  45  46  29  38  27 /  90  80  90  70  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE
     SMOKY MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...
     SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...
     UNICOI.

VA...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES: WISE.

&&

LCM
Hazardous weather outlook, Apr 5, 2:45 PM EST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT SUN APR 5 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
345 PM EDT (245 PM CDT) SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION THIS
EVENING AHEAD OF A COLD FRONT. A FEW OF THESE STORMS MAY BECOME
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL.
IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MUCH COLDER AIR WILL MOVE INTO THE REGION ON MONDAY BEHIND THE COLD
FRONT...WITH SCATTERED SNOW SHOWERS DEVELOPING ACROSS MOST OF THE
AREA BY MONDAY NIGHT. SNOWFALL ACCUMULATIONS WILL BE POSSIBLE ACROSS
THE HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET. TEMPERATURES ARE
ALSO EXPECTED TO FALL BELOW FREEZING AREAWIDE BY SUNRISE ON TUESDAY
MORNING...AND AGAIN BY SUNRISE ON WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR SEVER WEATHER...
WITH SNOWFALL REPORTS NEEDED IN THE HIGHER ELEVATIONS ON TUESDAY.

DMG

In the hours before

Special weather statement, Apr 5, 9:16 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1016 PM EDT SUN APR 5 2009

TNZ017-018-VAZ005-006-008-060315-
JOHNSON-RUSSELL-SCOTT-SULLIVAN-WASHINGTON-
1016 PM EDT SUN APR 5 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING CITY OF BRISTOL...
JOHNSON...RUSSELL...SCOTT...SULLIVAN AND WASHINGTON COUNTIES...

AT 1015 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF BRISTOL TN...MOVING NORTHEAST AT
45 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

17

The radar

The Knoxville radar (KMRX), 118 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bristol (C)

When
April 5, 9:20 PM EST to 9:22 PM EST
Where
Bristol (C) County, Bristol
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.600, -82.200

An amateur radio operator reported quarter-size hail fell in the City of Bristol.

Hail, Bristol (C)

When
April 5, 9:22 PM EST to 9:25 PM EST
Where
Bristol (C) County, Bristol
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.600, -82.200

A trained spotter reported penny-size hail fell in the City of Bristol.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162044, 162045.